Dangers Of Common Painkillers: 5 Potential Risks From Taking OTC Pain Relief Drugs

Dangers Of Common Painkillers: 5 Potential Risks From Taking OTC Pain Relief Drugs By Study Finds via Natural Blaze

When you’re in pain, your central nervous system transmits signals to opiate receptors in your brain. These signals help you perceive the discomfort you’re feeling. Whether it’s a headache, a bruised muscle, or recovery from an injury, it’s almost instinctual for many people to quickly turn to common painkillers for immediate relief.

After all, they’re over-the-counter and harmless, right?

When we take a painkiller, the drug does two things: First, it depresses the central nervous system, making it more difficult for pain signals to reach the brain. Second, it attaches to opiate receptors to block pain signals coming from the body.

Unfortunately, non-prescription painkillers aren’t without their fair share of risks. Here’s a look at five studies published on StudyFinds demonstrating some of the dangers from taking common pain relief medications.

Painkillers cause greater risk for tinnitus

Taking over-the-counter pain relievers could lead to a 20 percent higher risk of developing tinnitus — the condition behind ringing in the ears. Researchers also report that regular use of aspirin among women under 60 increased this risk as well.

Over-the-counter painkillers are common medications purchasable without a prescription and generally have a good safety profile. This group includes NSAIDs, acetaminophen (Tylenol), or COX-2 inhibitors. However, using these painkillers beyond the recommended dose can cause potential harm.

For the study, researchers investigated the risk factors leading up to hearing loss and tinnitus in 69,455 women. The women were between 31 and 48 years old and had their hearing symptoms tracked for 20 years.

The findings show that using moderate-dose aspirin for six to seven days a week led to a 16-percent higher risk of developing tinnitus. This association was found in women younger than 60, but not in older women. Regular use of low-dose aspirin did not appear to cause tinnitus. Moreover, women overusing NSAIDs or acetaminophen resulted in an almost 20-percent higher risk of developing tinnitus. Using COX-2 inhibitors two or more days a week also increased the risk of hearing issues by the same amount.

Continue Reading / Natural Blaze >>>

Related posts